Maine, 2012

Flooding and High Wind in Maine, October 29 to 31, 2012

October 29 to 31, 2012 · NWS GYX · 16 events in 16 counties and zones

On Monday, October 29th, Hurricane Sandy (and its remnants) tracked northwest from well off the North Carolina coast to southeastern Pennsylvania, making landfall near the southern tip of New Jersey. A band of heavy rain and high winds associated with Sandy moved northward into Maine Monday afternoon and continued moving northward through the State Monday night.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$281,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On Monday, October 29th, Hurricane Sandy (and its remnants) tracked northwest from well off the North Carolina coast to southeastern Pennsylvania, making landfall near the southern tip of New Jersey. A band of heavy rain and high winds associated with Sandy moved northward into Maine Monday afternoon and continued moving northward through the State Monday night. The high winds associated with this band of heavy rain downed numerous trees and caused widespread power outages, especially in southern areas. In addition, the heavy rains caused some road washouts in the State. By Tuesday, the remnants of Sandy had moved into western Pennsylvania, but the circulation around the weakening storm continued to bring tropical air into the region during the day Tuesday and into Wednesday. Localized heavy showers and thunderstorms developed in this tropical airmass Tuesday and Tuesday evening. The shower activity diminished during the day Wednesday as cooler air moved into the region.

Winds across much of the State generally gusted from 40 to 70 mph late Monday afternoon and Monday night. These strong and persistent winds combined with the powerful gusts to down numerous trees throughout the State and caused widespread power outages, especially across southern New Hampshire. Some peak wind gusts included 76 mph in Bath, between 60 and 70 mph in Portland and Kennebunk, and between 50 and 60 mph in Gray, South Bristol, Bristol, Saco, and Sanford.

The most significant hydrological impact from the storm was due to the band of heavy rain that fell between Monday afternoon and Tuesday morning. Across the western part of the State, this band produced 1 to 3 inches of rain in about a 6- to 12-hour period with slightly higher amounts in the southeastern side of the mountains. This amount of heavy rain in the short duration caused some road washouts in the region. Minor flooding was also reported along the Swift River in Roxbury and along the Kennebec River at Skowhegan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Oct 29, 2:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 29, 2:14 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
314 PM EDT MON OCT 29 2012

.SYNOPSIS...
HURRICANE SANDY WILL MOVE NORTHWEST AND ONSHORE IN NEW JERSEY BY
EVENING. HEAVY RAIN AND STRONG WINDS WILL SPREAD INTO NEW
HAMPSHIRE AND MAINE LATE THIS AFTERNOON AND EVENING AS THE SYSTEM
MOVES ASHORE AND WEAKENS. THE REMNANT LOW WILL DRIFT ACROSS THE
NORTHEASTERN UNITED STATES THROUGH THE REMAINDER OF THE
WEEK...KEEPING RAIN CHANCES IN THE FORECAST.

&&

.NEAR TERM /THROUGH TONIGHT/...

NO CHANGES TO CURRENT HEADLINES.

AT 18Z SANDY WAS CENTERED ABOUT 100 MILES SOUTHEAST OF ATLANTIC
CITY AND RACING NORTHWEST. THREE HOUR PRESSURE FALLS WERE ON THE
ORDER OF 12 MILLIBARS TO THE NORTHWEST OF ITS CENTER. PRESSURE
GRADIENT CONTINUES TO TIGHTEN ACROSS THE FORECAST AREA AND KGYX
VAD WINDS OF 40 TO 50 KT CONTINUE TO WORK DOWN TOWARDS THE
SURFACE. ALREADY REPORTS OF SCATTERED POWER OUTAGES...AND SOME
DOWNED TREES IN THE HIGHER TERRAIN. SURFACE WINDS ARE INCREASING
WITH GUSTS OVER 40 MPH OVER HIGHER TERRAIN AND MANY COASTAL AREAS.
EXPECT WINDS TO PEAK TONIGHT THEN GRADUALLY DIMINISH OVERNIGHT.

RAIN WILL CONTINUE TO SPREAD NORTH TONIGHT AND BECOME HEAVY AT
TIMES WITH HIGHEST TOTALS EXPECTED IN THE MOUNTAINS/FOOTHILLS IN
STRONG UPSLOPE FLOW. COASTAL FLOODING INFORMATION CAN BE FOUND
BELOW. A GENERAL 1 TO 3 INCH RAINFALL EVENT SEEMS LIKELY WITH
SOME UPSLOPE AREAS MEASURING OVER 4 INCHES BY TUESDAY NIGHT.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
PERIODS OF RAIN TOMORROW IN THE ONSHORE FLOW WITH GUSTY EAST
SOUTHEAST WINDS GUSTING TO 30 MPH...WITH HEAVIEST RAINFALL TOTALS
ACROSS THE UPSLOPE AREAS.

THE WINDS DIMINISH BY TOMORROW EVENING...BUT ONSHORE WINDS AND
UPSLOPE FLOW SHOULD KEEP THE SHOWERS GOING TOMORROW NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE REMNANTS OF SANDY WILL CONTINUE TO FILL AS IT DRIFTS INTO NEW
YORK BY WEDNESDAY. THE SYSTEM WILL BE VERTICALLY STACKED WITH PLENTY
OF MOISTURE STILL ROTATING AROUND THE STORM. RAIN WILL BE HEAVIEST
ON WEDNESDAY AS A WARM FRONT LIFTS ACROSS NH AND MAINE.

ON THURSDAY THE UPPER LOW WILL BECOME AN OPEN WAVE AND THE ENTIRE
SYSTEM WILL LIFT FARTHER TO THE NORTHEAST BRINGING AN END TO THE
HEAVIER PRECIPITATION. AS THE TROUGH SHIFTS EAST FRIDAY AND SATURDAY
ANY ADDITIONAL PRECIPITATION WILL BE PRIMARILY CAUSED BY UPSLOPE
FORCING IN THE HIGHER TERRAIN. 850MB TEMPERATURES LOOK COLD
ENOUGH FOR LIGHT SNOW IN THE MOUNTAINS SUNDAY MORNING. THE TROUGH
MOVES OFFSHORE AND IS REPLACED BY HIGH PRESSURE FOR SUNDAY AND
MONDAY.

TEMPERATURES WILL BEGIN AT OR ABOVE NORMAL FOR MIDWEEK BEFORE
DECREASING TO BELOW NORMAL BY THE WEEKEND AS COLD AIR ADVECTION
FILTERS IN ON PERSISTENT NW FLOW.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUESDAY NIGHT/...CIGS AND VSBYS WILL REMAIN
IFR/LIFR INTO TOMORROW NIGHT AS EASTERLY FLOW PERSISTS. WINDS AND
HEAVY RAIN TONIGHT WILL LIKELY HALT MOST AIR TRAFFIC TO ALL
AIRPORTS. E TO SE WIND WILL DIMINISH OVERNIGHT AND ON TUESDAY.

LONG TERM...MVFR OR LOWER CONDTIONS IN SHOWERS WEDNESDAY AND
THURSDAY AT ALL TERMINALS WITH GRADUAL IMPROVEMENT TO VFR. GUSTY
SE WINDS AROUND 20 KT ARE EXPECTED ON WEDNESDAY.

&&

.MARINE...
SHORT TERM...WINDS WILL CONTINUE INCREASING THROUGH EVENING. WILL
LEAVE STORM WARNING IN PLACE AS WINDS BY EVENING WILL GUST TO
60-70KT. EXPECT THE SEAS TO BUILD TO AROUND 20 FEET IN THE OPEN
WATERS...WITH 10-15 FEET POSSIBLE IN THE BAYS.

LONG TERM...WINDS AND SEAS WILL LIKELY REMAIN ABOVE SMALL CRAFT
THRESHOLDS THROUGH WEDNESDAY...WITH HAZARDOUS SEAS LINGERING INTO
THURSDAY.

&&

.TIDES/COASTAL FLOODING...
THE PROJECTED STORM SURGE FOR MOST OF THE COASTLINE IS EXPECTED TO
BE 2 TO 4 FEET TONIGHT. TIDE GAGE IS ALREADY NEARLY 2.5 FEET ABOVE
NORMAL AS OF 19Z. THE GREATEST THREAT FOR COASTAL FLOODING WILL
BE A COUPLE HOURS EITHER SIDE OF THE TIME OF THE HIGH TIDE AT 1158
PM TONIGHT. SEAS BUILDING TO NEAR 20 FT AND A STRONG ONSHORE WIND
WILL RESULT IN SPLASH OVER...BEACH EROSION...AND SOME COASTAL
FLOODING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING UNTIL 8 AM EDT TUESDAY FOR MEZ007>009-
     012>014-018>028.
     FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MEZ007>009-012>014-
     018>022.
     COASTAL FLOOD WARNING UNTIL 5 AM EDT TUESDAY FOR MEZ023>028.
NH...HIGH WIND WARNING UNTIL 8 AM EDT TUESDAY FOR NHZ001>010-013-
     014.
     FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NHZ001>010-013.
     COASTAL FLOOD WARNING UNTIL 5 AM EDT TUESDAY FOR NHZ014.
MARINE...STORM WARNING UNTIL 6 AM EDT TUESDAY FOR ANZ150>154.

&&

ES/HANES
Hazardous weather outlook, Oct 29, 2:05 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT MON OCT 29 2012

MEZ007>009-012>014-018>022-NHZ001>010-013-301915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
305 PM EDT MON OCT 29 2012

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM EDT TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ023>028-NHZ014-301915-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
305 PM EDT MON OCT 29 2012

...COASTAL FLOOD WARNING IN EFFECT UNTIL 5 AM EDT TUESDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 8 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-301915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
305 PM EDT MON OCT 29 2012

...STORM WARNING IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Oct 29, 2:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
331 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     NON-TSTM WND GST LONDONDERRY             42.87N  71.37W
10/29/2012  M62 MPH          ROCKINGHAM         NH   PUBLIC

&&

EVENT NUMBER GYX1200272

MPK
Local storm report, Oct 29, 2:50 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
350 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND DMG HAMPSTEAD               42.87N  71.18W
10/29/2012                   ROCKINGHAM         NH   CO-OP OBSERVER

            TREE DOWN ACROSS EMERSON STREET AND POWER OUT ACROSS
            PARTS OF HAMPSTEAD...WINDHAM AND SALEM

&&

EVENT NUMBER GYX1200273

MPK
Local storm report, Oct 29, 3:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
411 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     NON-TSTM WND GST PORTSMOUTH INTL AIRPORT 43.09N  70.82W
10/29/2012  M60 MPH          ROCKINGHAM         NH   ASOS

&&

EVENT NUMBER GYX1200274

MPK
Local storm report, Oct 29, 3:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
430 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     NON-TSTM WND GST SACO                    43.50N  70.44W
10/29/2012  M59 MPH          YORK               ME   PUBLIC

&&

EVENT NUMBER GYX1200275

MPK
Local storm report, Oct 29, 3:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
432 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST ISLE OF SHOALS          42.97N  70.62W
10/29/2012  M74 MPH          ANZ154             NH   C-MAN STATION

&&

EVENT NUMBER GYX1200276

MPK
Local storm report, Oct 29, 3:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
437 PM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 4 ENE MEREDITH          43.67N  71.43W
10/29/2012  M60 MPH          BELKNAP            NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1200277

MPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind, 2 flood, 1 heavy rain. Local standard time, as filed.

High Wind, Coastal York

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Coastal York forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$251,000
Reported by
Emergency Manager
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 31,000 customers with power outages countywide.

High Wind, Coastal Cumberland

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Coastal Cumberland forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 27,000 customers with power outages countywide.

High Wind, Interior York

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Interior York forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 31,000 customers with power outages countywide.

High Wind, Interior Cumberland

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Interior Cumberland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 27,000 customers with power outages countywide.

High Wind, Sagadahoc

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Sagadahoc forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 8000 customers with power outages countywide.

High Wind, Lincoln

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Lincoln forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 6500 customers with power outages countywide.

High Wind, Knox

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Knox forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 1400 customers with power outages countywide.

High Wind, Coastal Waldo

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Coastal Waldo forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 2300 customers with power outages countywide.

High Wind, Interior Waldo

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Interior Waldo forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 2300 customers with power outages countywide.

High Wind, Androscoggin

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Androscoggin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 3000 customers with power outages countywide.

High Wind, Kennebec

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Kennebec forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 1300 customers with power outages countywide.

High Wind, Southern Oxford

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Southern Oxford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 3700 customers with power outages countywide.

High Wind, Southern Franklin

When
October 29, 4:00 PM EST to October 30, 1:00 AM EST
Where
Southern Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Numerous trees were knocked over by the wind leading to widespread and prolonged power outages and road closures. Central Maine Power reported more than 1400 customers with power outages countywide.

Heavy Rain, York

When
October 29, 6:00 PM EST to October 30, 5:00 AM EST
Where
York County, 3.38 mi NNE of Scotland to 1.93 mi ESE of Newfield
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.217, -70.703

Heavy rains caused about $30,000 in damages to roads and bridges countywide.

Flood, Oxford

When
October 30, 4:26 AM EST to 7:52 PM EST
Where
Oxford County, 0.34 mi SE of Byron to 0.9 mi WNW of Roxbury
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.697, -70.615

Heavy rain from the remnants of Hurricane Sandy resulted in flooding on the Swift River at Roxbury (flood stage 7.0 ft), which crested at 8.41 ft.

Flood, Somerset

When
October 31, 4:00 AM EST to 11:59 PM EST
Where
Somerset County, 0.32 mi SW of Skowhegan to 0.58 mi SW of Skowhegan
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
44.766, -69.724

Heavy rain from the remnants of Hurricane Sandy resulted in flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs), which crested at 37,500 cfs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416396, 416397, 416398, 416399, 416400, 416401, 416402, 416403, 416404, 416405, 416407, 416408, 416409, 416418, 416616, 416623.